medication-bottles-pillsThe first SSRI–Prozac–was approved by the Food and Drug Administration (FDA) in 1987. In 1988, according to the New York Times, approximately 2,500,000 prescriptions were dispensed. By 2008 that number had increased to approximately 33,000,000, and the number of Americans taking antidepressants in 2013 had ballooned to one in 10. The number among women in their 40s and 50s is higher: one in four.

Worse than this exponential rise in prescriptions, however, is the fact the majority of patients being prescribed these drugs do not meet the criteria for a major depressive episode

That means that over the three decades since these drugs first appeared, a wide swath of unsuspecting “normal” people are being set on a course from which there is little hope of easy return. The saddest part of this picture is that the patients who have been casually prescribed these medications, simply to “help them through a rough patch,” as I was, may never be able to get off them even if they want to. As time goes on they will begin to notice troubling changes in their mental clarity and/or emotional state, as I did, tricking them into thinking their emotional imbalance is more acute than they had initially thought. They become convinced, often encouraged by their doctors, that they need additional pharmaceuticals to manage this deteriorating condition. I went through a phase when, in addition to taking an antidepressant, which I already felt was beginning to make my symptoms worse, I was prescribed valium to manage those worsening symptoms. When I registered dissent — what is the point of taking another drug to manage the ill-effects of the first drug?  my doctor instead put me on a different antidepressant altogether in an attempt to solve the problem. This strategy likewise involved taking supplemental pharmaceuticals to get me through the well-known “rough period of adjustment.” And on it goes. This is a typical scenario for average people who get on antidepressants in good faith because they trust their doctors.

Those who manage to figure out that the chemicals themselves are affecting this deteriorating emotional and mental condition, and who in turn determine to be rid of the drugs, find despairingly that their brains have been so altered by the drugs that they can’t simply “stop.”  The intricacies of what is going on in the brain before, during and after of discontinuation are complex and hazardous. And in my experience, the medical community — with a few notable exceptions — has been slow to recognize what is at stake, what these drugs do to their patients over time, and how treacherous discontinuation can be.

Therefore patients often find that their doctors are ill-equipped to help them effectively get off these drugs. Some doctors simply urge their patients to “keep on trucking” (keeping taking the drugs) rather than confront the brutalities that discontinuation often bring upon patients. Other doctors who support their patients’ desire to taper often guide them to a regimen that is starkly inadequate in preparing them for the punishing journey that lies ahead, instructing them simply to halve their dose sequentially over a period of a few weeks. (In their defense, this is the tapering regimen suggested by the pharmaceutical companies.)

For some, the attempt to discontinue is a life-or-death dance. I know of good people who’ve died trying to stop these drugs. I know of others who have killed themselves after having discontinued. There are still others, many in fact, who have killed someone else or gone on a rampage while in the midst of withdrawal.

Something in the brain of a person who is discontinuing sends alarming signals. Often these impulses leave one with the singular feeling of rage that focuses on the need to self-destruct or to destroy something or someone else.

For those who are discontinuing, if during one of these rage-filled moments, they are lucky enough to cling to the knowledge that this impulse is chemical and manage not to kill themselves or somebody else, then the battle has taken ground, but only by an inch. Even if they do manage not to act upon these impulses, there will be many more battles to come which may or may not yield another inch. All the while the intractable rage impulse ravages the mind — rocks, caves, lakes, fens, bogs, dens, and shades of death, a universe of death — while you are checking out books from the library, doing laundry, or showing up for work.

3 Comments

  • Brilliant. Well articulated. I can say the exact same about my lovely adventure into the world of psychiatric medications…namely SSRI’s and SNRI’s. Plan: public and medical awareness…and destigmatizing mental illness from an illness..into an injury. It REALLY REALLY REALLY HELPS knowing that something has disturbed the balance in such a way…that the notion that coming off is pure HELL and similar to withdrawing from heroin. The knowledge that I am not DOOMED FOREVER with a mental illness that appeared out of nowhere….is the most useful information in actually healing and improved recovery. The first time I discontinued Celexa….smallest possible dose…was about 8 months after I was prescribed it….and nobody warned me about anything. When I showed up at the physicians office wondering where the EXTREME ANXIETY and near impulse to end the hell I was experiencing came from…she just UPPED the dose. Good god….what a nightmare. Shocked that I survived…but that is because I knew this was NOT NORMAL for me..and that I had previously had difficulty relating to anyone who suffered with depression…severe enough to consider suicide. I am with you on this campaign of awareness. I live in Canada…and hope that a movement starts here….to end the MISDIAGNOSIS of severe depression and overuse of SSRI’s…which with evidence based research in last 25 years…has PROVEN that these meds do NOT improve long term outcomes. I am living proof of that. I still have a bit more to taper…but have taken it slow…and have been well aware of withdrawal symptoms. Even so…it is very very very difficult to go through it day after day..without all the support and guidance and help that some of us need. The impairment with the drug withdrawal…can be devistating…especially for people who have previously lived full and active lives.

    • Thanks for reading — and commenting! You situation is so typical, alas — and many (thousands / millions?) lives are being damaged and, in some cases, ruined by these drugs. Stay well and be strong. You *will* be able finally to “step off the plank,” as I did at long last. (That’s another post; check it out.) I hope you will “Subscribe” and join our email list. I think there is a very strong swell happening that may over time make a needed correction in both the medical and pharmaceutical industries. Thanks again for reading!

Leave a Reply

Your email address will not be published. Required fields are marked *